Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Spokane, WA

July 1, 2008Douglas County, Grant County, Lincoln County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 1, 2008, 7:29 PM PDT for Douglas County, Grant County, Lincoln County, Washington. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 7:29 PM PDT (02:29 UTC)
Expired
Jul 1, 2008, 8:30 PM PDT
In force
61 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Douglas County, WA, Grant County, WA, Lincoln County, WA

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:30 PM PDTTSTM WND DMG5 S Electric City, WALOCATED AT THE SUN BANKS LAKE RESORT...ON THE NORTH END OF BANKS LAKE.
Jul 1, 7:30 PM PDTTSTM WND DMG5 S Electric City, WALOCATED AT THE SUN BANKS LAKE RESORT...ON THE NORTH SIDE OF BANKS LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2696 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 020231
SVROTX
WAC017-025-043-020330-
/O.NEW.KOTX.SV.W.0014.080702T0229Z-080702T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
729 PM PDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON...
  NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
  EAST CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 830 PM PDT

* AT 728 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTH OF HARTLINE...OR 43 MILES SOUTH OF
  OMAK...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF HARTLINE BY 800 PM PDT...

IF ON OR NEAR THE NORTH HALF OF BANKS LAKE GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

THIS THUNDERSTORM IS ALSO CAPABLE OF PRODUCING LOCALLY HEAVY RAINS 
AND PONDING OF WATER IN LOW-LYING AREAS. 

LAT...LON 4786 11876 4764 11888 4776 11941 4795 11923
TIME...MOT...LOC 0229Z 290DEG 9KT 4783 11915

$$

FX
2 follow-up statements
000 
WWUS56 KOTX 020252
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
751 PM PDT TUE JUL 1 2008

WAC017-025-043-020330-
/O.CON.KOTX.SV.W.0014.000000T0000Z-080702T0330Z/
GRANT WA-LINCOLN WA-DOUGLAS WA-
751 PM PDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR EAST CENTRAL DOUGLAS...NORTHWESTERN LINCOLN AND NORTHEASTERN
GRANT COUNTIES...

AT 748 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 13 MILES NORTHWEST OF ALMIRA...OR 44 MILES 
SOUTHEAST OF OMAK...MOVING SOUTHEAST AT 5 MPH. THE STORM WILL ALSO 
PRODUCE LOCALLY HEAVY RAIN AND PONDING OF WATER OVER LOW-LYING 
AREAS. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF ALMIRA BY 820 PM PDT...

IF ON OR NEAR THE NORTH END OF BANKS LAKE...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4786 11876 4764 11888 4776 11941 4795 11923
TIME...MOT...LOC 0251Z 298DEG 4KT 4782 11915

$$

FX
000 
WWUS56 KOTX 020325
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
823 PM PDT TUE JUL 1 2008

WAC017-025-043-020333-
/O.EXP.KOTX.SV.W.0014.000000T0000Z-080702T0330Z/
GRANT WA-LINCOLN WA-DOUGLAS WA-
823 PM PDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS...
NORTHWESTERN LINCOLN AND NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 
830 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THIS 
STORM IS STILL POSSIBLE OF PRODUCING WIND GUSTS TO 40 MPH...HALF 
INCH HAIL...AND LOCALLY HEAVY RAIN OVER EXTREME NORTHERN GRANT 
COUNTY AS IT MOVES SOUTHEAST AT 10 MPH. 

LAT...LON 4786 11876 4764 11888 4776 11941 4795 11923
TIME...MOT...LOC 0323Z 298DEG 4KT 4780 11910

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:41 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 1, 2:41 PM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SPOKANE WA
241 PM PDT TUE JUL 1 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH
INCREASING LEVELS OF MOISTURE AND INSTABILITY THIS AFTERNOON TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF
EASTERN WASHINGTON AND NORTHERN IDAHO. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...HAIL...AND LOCALLY
HEAVY RAIN.

&&

.DISCUSSION...
TONIGHT THROUGH FRI...STILL FOCUSING ON THE SHORT-WAVE NOW OVER
FAR NERN OREGON AND THE S ID PANHANDLE THAT WILL LIFT NE THRU THE ID
PANHANDLE OVERNIGHT. GIVEN THE WEAK STEERING FLOW...THE MAIN CONCERN
WILL BE WITH FLOODING. WEVE ALREADY ISSUED FLOOD ADVSYS. THE SEVERE
THREAT STILL LOOKS MARGINAL...MAINLY DO THE LACK OF SUFFICIENT DEEP
LYR SHEAR BELOW 5-6KM AGL. HOWEVER...EVEN THOUGH THIS WEAK SHEAR
DOESNT SUPPORT LONG-LIVED ORGANIZED STRONG
THUNDER...MODIFIED SOUNDINGS SHOW QUITE A BIT OF SBCAPE...ENOUGH
TO SUPPORT ROBUST UPDRAFTS FOR A FEW RADAR VOLUME SCANS THAT WILL
FAVOR ISOLATED SMALL HAIL. FAIRLY HI LCLS ALSO HINTS AT LOCALIZED
STRONG CONVECTIVE GUSTS IN THE PROXIMITY OF THE STRONGER STORMS.
SPC STILL LIKES A SLIGHT RISK OF SVR THUNDER OVER MAINLY THE ID
PANHANDLE INTO THIS EVENING. ONCE THIS WAVE EXITS E...THE NEXT
VORT MAX EMBEDDED IN THE MOIST SW FLOW WILL ARRIVE WED NT AND
THURS FOR THE NEXT BEST CHANCE OF THUNDER. FOR FRI THROUGH
TUES...FOLLOWING A SLIGHT CHANCE OF PCPN SAT...EXPECT DRY AND WARM
WX. THE ONLY BIG CHANGES TO THE FCST WERE FOR TEMPS...NAMELY TO
WARM TEMPS MON AND TUES...AND COOL TEMPS SAT. BZ

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST AT ALL TAF SITES THROUGH 00Z
THU. THE MAIN CONCERN THIS EVENING WILL REVOLVE AROUND THUNDERSTORMS
FORMING OVER THE CASCADES...NORTHERN WA MOUNTAINS...AND CENTRAL ID.
THESE STORMS WILL LIKELY PRODUCE SMALL TO MODERATE HAIL...AND GUSTY
OUTFLOW WINDS UP TO 40 MPH. THE LOCATION OF THE STORMS WILL POSSIBLY
IMPACT THE KEAT AND KLWS TAF SITES THROUGH 03Z. THERE IS A SMALL
CHANCE OF THE STORMS DRIFTING SOUTH THIS EVENING AND POSSIBLY
IMPACTING THE KCOE-KGEG AREAS AFT 02Z THIS EVENING. THE STORMS WILL
GRADUALLY WEAKEN OVERNIGHT. FOR WEDNESDAY THERE WILL BE AN
ADDITIONAL THREAT OF SHOWERS AND THUNDERSTORMS DEVELOPING WITH
DAYTIME HEATING...HOWEVER THEY SHOULD BE WEAKER THAN THE STORMS THIS
AFTERNOON AND EVENING. MOST SHOULD FORM OVER THE MOUNTAINS. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  90  63  92  64  88 /  50  20  10  10  20  20
COEUR DALENE  61  89  59  91  60  87 /  60  20  10  10  20  20
PULLMAN        59  89  58  91  58  85 /  50  10  10  10  20  20
LEWISTON       66  96  66  98  68  93 /  30  10  10  10  20  20
COLVILLE       60  94  58  95  61  93 /  60  20  10  20  20  20
SANDPOINT      60  85  56  87  58  84 /  60  20  10  20  20  20
KELLOGG        61  87  58  91  59  90 /  60  30  20  10  20  20
MOSES LAKE     68 100  64  96  66  93 /  20   0   0  20  20  20
WENATCHEE      69  98  66  92  68  90 /  20  10  10  20  20  20
OMAK           66  97  63  95  64  93 /  30  10  10  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...MOSES LAKE AREA...OKANOGAN VALLEY...
     UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE
     PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Jul 1, 3:29 PM PDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
329 PM PDT TUE JUL 1 2008

IDZ001>004-026-027-WAZ031>033-036>038-022230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
329 PM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS CAPABLE OF VERY GUSTY WINDS...LOCALLY HEAVY
RAIN...AND SMALL HAIL ARE POSSIBLE IN THE EVENING HOURS. CLOUD TO
GROUND LIGHTNING IS ALSO LIKELY....WHICH COULD CONTRIBUTE TO NEW
FIRE STARTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS.

WAZ034-035-041>044-022230-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
329 PM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER
THE CASCADE MOUNTAINS INTO THIS EVENING. STORMS WILL LIKELY DRIFT
TO THE NORTHEAST AND WILL HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT
LIGHTNING OVER THE OKANOGAN VALLEY...OKANOGAN HIGHLANDS...AS WELL
AS IN THE WENATCHEE AREA. THE MAIN CONCERN FOR FIRE STARTS IS IN
THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER FINE FUELS ARE
BECOMING DRY. THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS.

In the hours before

Local storm report, Jul 1, 5:32 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
532 PM PDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 S WILBUR              47.66N 118.70W
06/30/2008  E0.75 INCH       LINCOLN            WA   PUBLIC

            DELAYED REPORT FROM 6/30. INTERSECTION OF STATE ROAD 21
            AND STEWART RD.

&&

JONES
Local storm report, Jul 1, 5:56 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
556 PM PDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 SW NEWPORT            48.16N 117.08W
07/01/2008  E0.75 INCH       PEND OREILLE       WA   PUBLIC

            THE PERSON REPORTED HIS WINDSHIELD WAS CRACKED AS HE WAS
            DRIVING DOWN HIGHWAY 2.

&&

JFOX
Local storm report, Jul 1, 6:50 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
650 PM PDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             21 NE MANSFIELD         48.03N 119.32W
07/01/2008  E1.50 INCH       DOUGLAS            WA   PUBLIC

&&

JFOX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:32 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane43 min
Jul 1, 6:03 PM PDTSevere Thunderstorm WarningOTXDouglas42 min
Jul 1, 6:11 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane, Stevens64 min
Jul 1, 6:45 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant, Lincoln, Okanogan45 min
Jul 1, 6:48 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane42 min
Jul 1, 6:55 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Stevens65 min
Jul 1, 7:24 PM PDTSevere Thunderstorm WarningOTXSpokane76 min
Jul 2, 2:46 PM PDTFire Weather WatchOTX16 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.